Texas, 2012

Hail in Texas, April 19, 2012

April 19, 2012 · NWS SJT · 2 events in 1 county or zone

A cold front served as a focus for thunderstorm development as it moved through the area. Isolated severe thunderstorms resulted in a few hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front served as a focus for thunderstorm development as it moved through the area. Isolated severe thunderstorms resulted in a few hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 19, 6:00 PM CST, 46 minutes earlier.

Area forecast discussion, Apr 19, 6:00 PM CST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
700 PM CDT THU APR 19 2012

.UPDATE...
CONVECTION NOW DEVELOPING OVER HASKELL AND THROCKMORTON COUNTIES
AHEAD OF THE COLD FRONT. UPDATED ZONES TO INCREASE POPS ACROSS THE
NORTHEAST BIG COUNTRY AND TO INCLUDE SEVERE THUNDERSTORM WATCH 183
FOR THROCKMORTON AND SHACKELFORD COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 637 PM CDT THU APR 19 2012/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
A COLD FRONT WILL PUSH SOUTH ACROSS WEST CENTRAL TEXAS LATER
TONIGHT INTO FRIDAY MORNING. A DRYLINE BISECTING WEST CENTRAL
TEXAS FROM NORTHEAST TO SOUTHWEST EARLY THIS EVENING WILL
RETREAT TO THE WEST DURING THE EVENING AND EARLY TONIGHT. AN
ISOLATED THUNDERSTORM MAY DEVELOP ON THE DRYLINE...BUT THE CHANCE
IS RATHER REMOTE. SCATTERED THUNDERSTORMS COULD DEVELOP THIS
EVENING AND EARLY TONIGHT ACROSS THE NORTHERN BIG COUNTRY...AS THE
COLD APPROACHES FROM THE NORTH. ISOLATED TO SCATTERED THUNDERSTORM
DEVELOPMENT IS EXPECTED ALONG AND BEHIND THE FRONT LATE TONIGHT
INTO FRIDAY MORNING. TIMING OF COLD FRONTAL PASSAGE IS EXPECTED
AT KABI AROUND 07Z...KSJT BY 12Z...AND KSOA AND KJCT AROUND 15Z.
CARRYING VICINITY THUNDERSTORM AT THE AREA TAF SITES IN THE
RESPECTIVE TIME FRAMES BETWEEN WHEN THE COLD FRONTAL PASSAGE OCCURS
AND FOR A FEW HOURS AFTER THE FRONTAL PASSAGE. CEILINGS...FOR THE
MOST PART...ARE EXPECTED TO BE VFR...WITH THE FOLLOWING EXCEPTIONS.
PATCHY LOW CLOUDS COULD DEVELOP LATE TONIGHT AND EARLY FRIDAY
MORNING WITH MVFR CEILINGS. IN ADDITION...CEILINGS MAY BRIEFLY
DROP INTO THE MVFR CATEGORY IN LOCALLY HEAVY RAIN ACCOMPANYING ANY
OF THE STORMS. STORMS WHICH DEVELOP THIS EVENING AND EARLY TONIGHT
WILL HAVE THE POTENTIAL TO PRODUCE STRONG LOCALLY GUSTY WINDS AND
SMALL HAIL. SEVERE WEATHER POTENTIAL IS LIMITED TO OUR FAR
NORTHEASTERN COUNTIES AT THIS TIME. IN THE HOURS FOLLOWING COLD
FRONTAL PASSAGE...GUSTY NORTH WINDS WILL OCCUR.

PREV DISCUSSION... /ISSUED 319 PM CDT THU APR 19 2012/

SHORT TERM...
A COLD FRONT IS MOVING INTO THE NORTHERN PANHANDLE EARLY THIS
AFTERNOON WITH A DRYLINE EXTENDING FROM A SURFACE LOW OVER THE
NORTHEAST PANHANDLE REGION SOUTH TO JUST WEST OF OUR WESTERN CWA
BORDER...CONTINUING INTO THE BIG BEND REGION. BY EARLY THIS EVENING
THE SURFACE LOW AND ASSOCIATED COLD FRONT WILL BE JUST NORTH OF THE
BIG COUNTRY WITH A DRYLINE EXTENDING THROUGH THE BIG COUNTRY AND
SOUTH THROUGH THE WESTERN CONCHO VALLEY. FOR THE REMAINDER OF THIS
AFTERNOON INTO EARLY EVENING THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ALONG THE DRYLINE...HOWEVER...A STRONG CAP WILL HAVE
TO BE BROKEN TO ALLOW FOR THE INITIATION OF ANY CONVECTIVE ACTIVITY.

THE CHANCE FOR PRECIPITATION WILL IMPROVE LATER THIS EVENING AS THE
TRIPLE POINT MOVES OVER THE NORTHERN BIG COUNTRY. AS THE LOW LEVEL
JET BEGINS TO CRANK UP LATE THIS EVENING OVER THE BIG COUNTRY...THE
BEST CHANCE FOR SEVERE WEATHER WILL BE ON THE NOSE OF THE LLJ WHICH
MAY INCLUDE THE NORTHERN BIG COUNTRY. HAVE INCLUDED A SLIGHT CHANCE
FOR SEVERE STORMS OVER THE NORTHERN TWO COUNTIES OF THE BIG COUNTRY
AND SHACKELFORD COUNTY AFTER MIDNIGHT IN THE AREA CO-LOCATED BY THE
TRIPLE POINT AND THE INTENSIFYING LLJ. THE SEVERE THREAT SHOULD
CONTINUE FOR SEVERAL HOURS AFTER MIDNIGHT.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
REMAINDER OF THE NIGHT AS CONVERGENCE ALONG THE FRONTAL BOUNDARY
PROVIDES THE PRIMARY FOCUS FOR CONVECTIVE ACTIVITY. THERE WILL BE A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING INTO THE
AFTERNOON HOURS GENERALLY FOLLOWING THE PROGRESSION OF THE COLD
FRONT SOUTH THROUGH WEST CENTRAL TEXAS. AS THE FRONTAL BOUNDARY
MOVES SOUTH OF THE FORECAST AREA AND INTO EXTREME SOUTH TEXAS LATE
FRIDAY AFTERNOON...RAINFALL WILL END OVER THE FORECAST AREA.

AFTER AFTERNOON HIGHS NEAR 90 DEGREES TODAY...POST-FRONTAL HIGHS
TOMORROW WILL BE IN THE 70S UNDER PARTLY CLOUDY SKIES AND BRISK
NORTH WINDS.

LONG TERM...
WEST CENTRAL TEXAS WILL BE LEFT IN NORTH/NORTHWEST FLOW ALOFT FRIDAY
NIGHT AS A SURFACE RIDGE SETTLES IN ACROSS THE AREA. WE WILL HAVE
ANOTHER RELATIVELY COOL NIGHT WITH LOWS IN THE 40S/50S ACROSS THE
CWA. LOW LYING AREAS IN THE SOUTHERN PART OF THE CWA WILL LIKELY SEE
THE COOLEST TEMPERATURES IN THE MID 40S.

A STRONG RIDGE WILL DEVELOP ACROSS THE WESTERN UNITED STATES BY
SATURDAY AS A TROUGH DIGS SOUTH ACROSS THE EASTERN CONUS. THIS RIDGE
WILL SLOWLY SLIDE EAST TO ROUGHLY ALONG THE ROCKY MOUNTAIN CORRIDOR
BEFORE STALLING THERE THROUGH THE MIDDLE OF THE WEEK. THIS WILL KEEP
OUR TEMPERATURES ABOVE NORMAL AND THE FORECAST DRY THROUGH THE
MIDDLE OF NEXT WEEK. EXPECT HIGHS GENERALLY IN THE 80S...AND LOWS IN
THE 50S TO LOWER 60S.

BY THE SECOND HALF OF THE WEEK...A CUTOFF LOW SOUTHWEST OF THE
CALIFORNIA COAST...AND A TROUGH MOVING SOUTHEAST WILL BEGIN TO BREAK
DOWN THE RIDGE. THE PREVIOUS GFS MODEL RUN HINTED AT THE CHANCE FOR
PRECIPITATION FOR OUR AREA FROM THURSDAY NIGHT INTO FRIDAY...BUT THE
LATEST HOLDS ONTO A RIDGE...KEEPING US DRY...AS DOES THE ECMWF. WITH
QUITE A BIT OF UNCERTAINTY FOR DAYS 6-7...WILL CONTINUE A DRY
FORECAST FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 88  59  74  47  75 /  10  20  20   0   0
SAN ANGELO 	 90  59  77  46  78 /  10  20  20  10   0
JUNCTION 	 86  64  79  46  77 /   0   0  20  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

24/99
Hazardous weather outlook, Apr 19, 1:49 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
249 PM CDT THU APR 19 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
249 PM CDT THU APR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY
EVENING... MAINLY TO THE NORTH AND WEST OF AN OZONA TO BROWNWOOD
LINE. IF ANY THUNDERSTORMS DO DEVELOP...THE PRIMARY THREATS WILL
BE DANGEROUS CLOUD TO GROUND LIGHTNING...SMALL HAIL AND GUSTY
WINDS.

A BETTER CHANCE OF THUNDERSTORMS WILL BE ASSOCIATED WITH A COLD
FRONT MOVING SOUTH INTO WEST CENTRAL TEXAS LATER THIS EVENING.
THERE IS A SLIGHT CHANCE OF SEVERE STORMS DEVELOPING LATE THIS
EVENING THROUGH MIDNIGHT OVER THE NORTHERN BIG COUNTRY WITH THE
PRIMARY THREATS BEING LARGE HAIL...STRONG WINDS AND DANGEROUS
LIGHTNING.

THE COMBINATION OF VERY WARM TEMPERATURES...GUSTY SOUTHWEST WINDS
AND LOW RELATIVE HUMIDITIES WILL RESULT IN ELEVATED FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS DEVELOPING ALONG A COLD
FRONT AS THE FRONT MOVES SOUTH THROUGH WEST CENTRAL TEXAS DURING
THE DAY ON FRIDAY. THE MAIN THREATS WILL BE DANGEROUS CLOUD TO
GROUND LIGHTNING...SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING OVER THE BIG
COUNTRY.

15

The radar

The Dyess AFB radar (KDYX), 72 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Throckmorton

When
April 19, 6:46 PM CST to 6:50 PM CST
Where
Throckmorton County, Throckmorton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.180, -99.180

Hail, Throckmorton

When
April 19, 7:45 PM CST to 7:49 PM CST
Where
Throckmorton County, 4 mi NE of Lusk
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.010, -98.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378769, 378770.